Common Medications Toxic to Pets
March is pet poison prevention awareness month. One of the more common types of toxins include accidental ingestion of medications including those intended for pets and for people. A few common medication toxicities will be discussed here.
Acetaminophen (Tylenol) is a commonly used medication, but it is extremely toxic to cats. It is not generally recommended for dogs, but it is much less toxic. Cats lack the ability to break down the drug in their livers. Ingestion affects the cat’s red blood cells and their ability to carry oxygen. It causes lethargy, vomiting, difficulty breathing, bluish mucous membranes, dark urine and swelling of the paws and face. It can be fatal within 18-36 hours. Treatment is available, but is not always successful and cats who recover may have permanent liver damage.
NSAIDs-non-steroidal anti-inflammatory drugs-are used to treat pain and inflammation in people as well as animals. This class of drugs includes aspirin, ibuprofen, carprofen (brand name Rimadyl), meloxicam and others. Both cats and dogs can experience toxic effects from NSAIDs though cats are much more sensitive to these drugs. In cats, there is a very narrow safety margin and NSAIDs can quickly cause kidney damage. In dogs, high doses of NSAIDs or certain NSAIDs such as ibuprofen can also damage the liver and kidneys. Dogs may also experience gastrointestinal problems such as stomach ulcers from NSAIDs. Overdose of these drugs can be fatal if severe kidney or liver damage occurs, though early treatment is often successful at reversing the effects. Please do not ever give these medications to your pet without discussing with your vet and make sure pets cannot get into these medications or give more than prescribed.
ADHD medications such as Ritalin and Adderall can be quite toxic. Even minimal ingestion by pets can cause life-threatening tremors, seizures, elevated body temperatures and heart problems. Antidepressants, sleep aids and anti-anxiety medications can also cause tremors, seizures, sedation and other problems.
Blood pressure drugs and heart medications can sometimes cause severe decrease in blood pressure, slow heart rate and weakness.
Be sure to keep ALL medications out of reach of pets. If an accidental ingestion does occur, call a pet poison control hotline (there is usually a fee for calling, but they provide valuable lifesaving information for your pet) and seek veterinary attention immediately for your pet. Your vet may induce vomiting to make your pet throw up the medication if it was recently ingested and if safe to do so. Activated charcoal may be given to reduce further absorption of drugs. Pets may need IV fluid support and other medications. If an antidote exists, it will also likely be given. In many cases, prompt treatment can save your pet’s life.
Important numbers: Pet Poison Helpline-855-764-7661
ASPCA Animal Poison Control 888-426-4435
This blog brought to you by the Patton Veterinary Hospital serving Red Lion, York and the surrounding communities.